Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 178, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2008, 6:58 PM CDT for Clay County, Yankton County, South Dakota. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2008, 6:58 PM CDT (23:58 UTC)
- Expired
- Jun 27, 2008, 7:17 PM CDT
- In force
- 19 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Clay County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 76 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 7:05 PM CDT | HAIL 0.75 | 4 Wnw Irene, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -425 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 272359 SVRFSD SDC027-135-280030- /O.NEW.KFSD.SV.W.0178.080627T2358Z-080628T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 658 PM CDT FRI JUN 27 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA EASTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 730 PM CDT * AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTH OF MAYFIELD...OR 17 MILES NORTH OF YANKTON...MOVING SOUTHEAST AT 38 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAYFIELD AROUND 705 PM CDT... IRENE AROUND 710 PM CDT... VOLIN...WAKONDA...MISSION HILL AROUND 720 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4291 9703 4287 9735 4317 9746 4317 9723 TIME...MOT...LOC 2358Z 325DEG 33KT 4312 9734 $$ 08
1 follow-up statement
000 WWUS53 KFSD 280017 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 717 PM CDT FRI JUN 27 2008 SDC027-135-280027- /O.CAN.KFSD.SV.W.0178.000000T0000Z-080628T0030Z/ YANKTON SD-CLAY SD- 717 PM CDT FRI JUN 27 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND EASTERN YANKTON COUNTIES IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. LAT...LON 4291 9703 4287 9735 4317 9746 4317 9723 TIME...MOT...LOC 0017Z 325DEG 33KT 4297 9722 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:12 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Jun 27, 2:12 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 212 PM CDT FRI JUN 27 2008 .DISCUSSION... LAST LN OF SHRA/ISOLD TSRA ASSCD WITH LEADING EDGE OF MID LVL COLDER AIR APPROACHING BKX TO FSD TO YKN LN AT 20Z. THIS LINE WILL MOVE ESE THRU SWRN MN AND NWRN IA WHERE ISOLD DECENT TSTMS ARE STILL PSBL THRU 01Z OR SO...FLWD BY CLRG AND DRYING WITH WNWLY FLOW. WRAPAROUND WITH SC DECK AND SLGT CHCS OF -SHRA/ISOLD TSRA THEN MOVE INTO NWRN TO FAR NRN CWA LATE TNGT AS PER PREV FCST. SHOULD BE A PERIOD OF DECOUPLING AND LIGHTER WINDS TNGT BEFORE WNWLY GRADIENT AND MIXING REALLY KICK IN FM NW TO SE IN CWA LATER TNGT. UNSEASONABLY COLD UPPER LEVEL LOW...WITH COLDEST 500MB TEMPS ON THE ORDER OF -20C...SWINGS EAST THROUGH THE CWA SATURDAY MORNING...WITH CYCLONIC CURVATURE ON THE BACKSIDE PROVIDING WEAK LIFT/INSTABILITY ACROSS THE NORTHEAST HALF OF OUR FORECAST AREA THRU THE AFTERNOON. CORE OF COLDEST UPPER LEVEL TEMPS SHIFTS EAST OF US INTO THE UPPER MISSISSIPPI VALLEY BY LATE AFTERNOON...WITH 500MB TEMPS BACK UP TO AROUND -12C BY 21Z-00Z. THIS SHOULD HELP KEEP ANY THUNDERSTORMS IN CHECK AND THINK THREAT OF SEVERE IS LIMITED THIS FAR WEST. WILL BE QUITE WINDY EVEN WITHOUT TSRA THOUGH...WITH 25-30MPH SUSTAINED AND GUSTS APPROACHING 40MPH IN THE AFTERNOON. MAY HAVE TO WATCH FAVORED ELEVATION AREAS FOR WIND ADVISORY...BUT LOOKS MARGINAL...SO WILL HOLD OFF ISSUING AT THIS TIME. WITH COLD POCKET JUST EAST OF THE AREA SATURDAY AFTERNOON...WILL BE LOOKING AT HIGHS 10-15 DEGREES BELOW NORMAL ALONG AND EAST OF I-29. WINDS WILL DECREASE TOWARD SUNSET SATURDAY...THOUGH COULD REMAIN BREEZY ACROSS SOUTHWEST MN MUCH OF THE NIGHT. WINDS WILL PICK UP AGAIN ON SUNDAY WITH DEEP NORTH-NORTHWEST FLOW FAVORING STRONG MIXING. NOT AS STRONG AS SATURDAY...BUT STILL LOOKING AT 15-25 MPH ACROSS THE EASTERN HALF OF THE AREA IN THE AFTERNOON. SLOW RECOVERY IN TEMPS THROUGH MONDAY...THOUGH STILL ON THE COOL SIDE OF NORMAL... EVEN WITH MORE WIDEPSREAD SUNSHINE AS THE UPPER LOW BEGINS TO PULL EAST AND HIGH PRESSURE BUILDS INTO THE AREA. COLD UPPER LOW IS A LITTLE SLOWER TO MOVE EAST EARLY NEXT WEEK...SO DECENT MOISTURE ALSO SLOWER TO RETURN. STILL SHOULD SEE BEGINNING OF WARMUP ON TUESDAY...THOUGH NOT QUITE AS AGGRESSIVE SO HAVE COOLED A FEW DEGREES FROM PREVIOUS FORECAST. STILL SEEING A WEAK WAVE DROP THROUGH THE NORTHWEST FLOW OVER EASTERN ND AND MN TUESDAY NIGHT... THOUGH MOISTURE PROFILES NOT IMPRESSIVE AND HAVE PULLED POPS FROM THAT PERIOD. BETTER CHANCE OF PRECIP WITH DEEPER MOISTURE RETURN AS BOUNDARY PUSHES SOUTH THROUGH THE FORECAST AREA WEDNESDAY AND WEDNESDAY NIGHT. MODELS DIFFER IN HANDLING THIS BOUNDARY...WITH ECMWF CONSISTENT IN ITS MORE AGGRESSIVE PUSH OF THE BOUNDARY SOUTH INTO THE CENTRAL PLAINS FOR LATE NEXT WEEK...WHILE THE 00Z-06Z GFS RUNS HANG THE BOUNDARY UP NORTH OF OUR AREA. CANADIAN FAVORS ECMWF SOLUTION...AS DOES MOST RECENT 12Z GFS...AND HAVE TRENDED IN THIS DIRECTION IN KEEPING THURSDAY AND FRIDAY DRY AND SEASONABLE FOR NOW. BEARS WATCHING OVER THE NEXT FEW DAYS THOUGH...WITH FRIDAY THE START OF THE HOLIDAY WEEKEND. && .AVIATION... GENERALLY VFR EXPCD. ISOLD MVFR CIGS AND VSBYS PSBL IN ISOLD TSRA MOVG EAST OF I29 THRU 01Z...THEN BORDERLINE MVFR CIGS MOVG SEWD INTO AREA NORTH OF I90 FM 12Z TO 16Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH/RSR
Hazardous weather outlook, Jun 27, 10:12 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1012 AM CDT FRI JUN 27 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1012 AM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WEST OF THE JAMES RIVER THIS MORNING...WILL MOVE EAST OVER THE AREA THIS AFTERNOON. MOST THUNDERSTORMS SHOULD STAY BELOW SEVERE LIMITS. HOWEVER...THERE IS THE CHANCE OF ISOLATED HAIL REACHING PENNY SIZE AND LOCALIZED WIND GUSTS UP TO 45 MPH...MAINLY ALONG AND EAST OF INTERSTATE 29 THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND A FEW THUNDERSTORMS WILL PROBABLY DEVELOP ALONG AND EAST OF THE JAMES RIVER VALLEY ON SATURDAY. A FEW STORMS IN THE AFTERNOON COULD HAVE MARGINALLY SEVERE HAIL AND BRIEF WIND GUSTS TO 40 TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT...MAINLY ALONG AND EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 10:25 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 50 min |
| Jun 26, 11:41 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 34 min |
| Jun 27, 12:06 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld, Sanborn | 39 min |
| Jun 27, 12:21 AM CDT | Tornado Warning | FSD | Jerauld | 24 min |
| Jun 27, 12:38 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 37 min |
| Jun 27, 1:48 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook, Turner | 42 min |
| Jun 27, 1:59 AM CDT | Tornado Warning | FSD | Hutchinson, McCook, Turner | 13 min |
| Jun 27, 2:15 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 30 min |
| Jun 27, 2:36 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 39 min |
| Jun 27, 3:16 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 29 min |
| Jun 27, 4:51 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 39 min |
| Jun 27, 5:20 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 26 min |
| Jun 27, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Lake, McCook, Miner, Sanborn | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.